Inferences of α-stable distribution of the underlying noise components in geodetic data

Show simple item record Botai, Joel Ongego Combrinck, Ludwig Sivakumar, Venkataraman 2012-06-01T06:54:59Z 2012-06-01T06:54:59Z 2011-12
dc.description.abstract We investigate the use of distribution functions to characterise the geophysical signals and noise components embedded in the geodetic Very Long Baseline Interferometry (VLBI) data sets across some of the International VLBI Service (IVS) stations. The rationale of using α-stable distributions as a tool to model the noise components in geodetic observables is due to the existence of impulsive signals/noise bursts (which often take the form of excursions with intermittent occurrences) in the data sets suggesting deviations from Gaussian distribution. A deviation from Gaussian distribution type would therefore suggest that statistical techniques such as least squares analysis, often used for analyzing the geodetic data (which are often based on Gaussian assumptions) could not be robust. In this paper, the properties of a long-range α-stable distribution with long tails and infinite moments in geodetic data are investigated by way of statistically testing their distribution using a family of stable distributions. The choice of stable distributions is based on the ease with which the statistical properties of the non-Gaussian processes are defined. Results indicate that the independent geophysical noise components reconstructed from geodetic VLBI baseline data exhibit distributions that have asymptotic power-law decay (albeit variable power indices) whose underlying process can be modelled as a long-range dependent process with an α-stable distribution (i.e., the stable varieties have small characteristic exponents). en
dc.description.librarian nf2012 en
dc.description.uri en_US
dc.identifier.citation Botai, OJ, Combrinck, L & Sivakumar, V 2011, 'Inferences of α-stable distribution of the underlying noise components in geodetic data', South African Journal of Geology, vol. 114, no. 3-4, pp. 541-548. en
dc.identifier.issn 1012-0750
dc.language.iso en en_US
dc.publisher Geological Society of South Africa en_US
dc.rights © 2011 December Geological Society of South Africa en_US
dc.subject Distribution functions en
dc.subject Geophysical signals en
dc.subject Noise components en
dc.subject Data sets en
dc.subject International VLBI Service (IVS) stations en
dc.subject α-stable distributions en
dc.subject Geodetic data en
dc.subject.lcsh Distribution (Probability theory) en
dc.subject.lcsh Very long baseline interferometry en
dc.subject.lcsh Geodesy -- Observations -- Noise en
dc.title Inferences of α-stable distribution of the underlying noise components in geodetic data en
dc.type Article en

Files in this item

This item appears in the following Collection(s)

Show simple item record